Hail, Newberry
- When
- March 15, 8:30 AM EST
- Where
- Newberry County, 1 mi ENE of Newberry
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 34.285, -81.604
Public reported penny size hail on the northeast side of Newberry.
Seven supercells tracked across our South Carolina County Warning Area and produced many long-lived tornadoes that did significant damage. Over 85 homes were destroyed, around 400 had moderate damage, and estimates for the total devastation were around 40 million dollars.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAE wrote it up.
Seven supercells tracked across our South Carolina County Warning Area and produced many long-lived tornadoes that did significant damage. Over 85 homes were destroyed, around 400 had moderate damage, and estimates for the total devastation were around 40 million dollars.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Mar 15, 6:26 AM EST, 2 hours 4 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
726 AM EDT SAT MAR 15 2008
.SYNOPSIS...
AN AREA OF LOW PRESSURE WILL MOVE EAST ACROSS THE AREA TODAY. A
COLD FRONT WILL TRAIL THE LOW AND MOVE THROUGH AROUND MIDNIGHT
TONIGHT. THIS WILL SPREAD SHOWERS AND THUNDERSTORMS ACROSS THE
AREA TODAY THROUGH THIS EVENING. HIGH PRESSURE WILL MOVE IN LATE
TONIGHT THROUGH TUESDAY. THE HIGH WILL MOVE EAST TUESDAY NIGHT AND
ANOTHER COLD FRONT WILL APPROACH WEDNESDAY.
&&
.NEAR TERM /UNTIL NOON TODAY/...
SHOWERS AND THUNDERSTORMS DEVELOPED IN GEORGIA AND SPREAD
BOUNDARIES EAST INTO AREA EARLY THIS MORNING. AIRMASS BECOMING
MORE UNSTABLE WITH INCREASING MOISTURE AND LIS -4/-5. PW VALUES
INCREASING TO 1 TO 1.2 INCH DURING MORNING. WILL HAVE CHANCE OF
SHOWERS AND THUNDERSTORMS THROUGH NOON.
&&
.SHORT TERM /NOON TODAY THROUGH MONDAY/...
GOOD INFLUX OF MOISTURE TO AREA WITH PW VALUES REACHING 1.25 INCH.
H925-H850 WINDS BECOME SOUTH AHEAD OF APPROACHING LOW PRESSURE
THIS AFTERNOON AT 40-50 KT LATE IN AFTERNOON INTO EVENING HOURS.
NAM LIS -5 AND TOTALS 50-55. LOW NAM CAPES BELOW 100 BUT 0-3 KM
SRH VALUES 600-800 INDICATING VERY STRONG LOW LEVEL SHEAR. SPC HAS
OUTLOOKED CAE CWA IN A MODERATE RISK AREA. AGREE WITH THIS
ASSESSMENT. WITH THE VERY STRONG SHEAR...SEVERE THUNDERSTORMS AND
SUPER CELLS ARE POSSIBLE AND MAYBE EVEN ISOLATED TORNADOES.
AS COLD FRONT APPROACHES THIS AFTERNOON...PRESSURE GRADIENT
INCREASES. EXPECT WINDS TO BECOME SOUTHERLY AND INCREASE TO 10-20
KT THIS AFTERNOON. WINDS A BIT STRONGER THIS EVENING AS COLD FRONT
APPROACHES. ISSUED LAKE WIND ADVY EARLIER FOR WINDS BECOMING
SOUTHWEST 15-25 KT BY 8 PM THIS EVENING...THEN WEST 15-25 KT WITH
COLD FRONT NEAR MIDNIGHT. WILL CONTINUE LAKE WIND ADVY THROUGH 8
AM SUNDAY MORNING.
HIGH PRESSURE BUILDS IN SUNDAY THROUGH MONDAY. DRY WEATHER.
COOLER. HIGHS IN THE 60S AND LOWS UPPER 30S TO LOWER 40S.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
HIGH PRESSURE WILL CONTINUE MONDAY NIGHT AND TUESDAY. HIGH MOVES
EAST TUESDAY NIGHT AS ANOTHER COLD FRONT APPROACHES WEDNESDAY. THIS
WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS WEDNESDAY AS
WELL. COLD FRONT MOVES THROUGH AND HIGH PRESSURE RETURNS WITH DRY
WEATHER THURSDAY AND FRIDAY.
&&
.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
AT THE CURRENT TIME...A FRONTAL BOUNDARY IS STRETCHED ALONG THE
NORTHERN TIER OF OUR FORECAST AREA (FA)...WITH LIFR CIGS/VSBYS TO
THE NORTH OF IT. ACROSS OUR FA...AN AREA OF STRATUS WITH MVFR CIGS
HAS DEVELOPED. MESOSCALE CONVECTIVE SYSTEM OVER N GA RACING
EASTWARD...AND IS SHOWING A TREND TOWARDS SOME GRADUAL WEAKENING.
TIMING BRINGS THE ACTIVITY TOWARDS AGS/DNL BY 12 TO 13Z...AND
CAE/CUB/OGB AROUND 13 TO 14Z. WILL HANDLE WITH A TEMPO GROUP. ONCE
THAT BATCH ROLLS THROUGH...QUESTION INVOLVES WHETHER THE FRONT AND
ASSOCIATED LOWER CIGS/VSBYS COULD SHIFT FARTHER SOUTH...BEFORE
EVENTUALLY BEGINNING TO LIFT BACK NORTH AS A WARM FRONT THIS
AFTERNOON. AT THIS TIME...INDICATIONS ARE THAT THESE LOWER LIFR TO
IFR CIGS/VSBYS WILL REMAIN NORTH OF OUR TAF SITES. HOWEVER...WILL
HANG ON TO MVFR CIGS AT CAE/CUB THROUGH MIDDAY...WHILE INDICATING
STRATUS DISSIPATING OR LIFTING AT AGS/DNL/OGB BY LATE MORNING. WILL
EXPECT POTENTIAL FOR ADDITIONAL THUNDERSTORMS TO AFFECT OUR FA
LATER TODAY INTO THIS EVENING. SOME OF THESE COULD BE SEVERE.
SINCE TIMING AND LOCATION DIFFICULT TO ACCURATELY PREDICT...WILL
HANDLE THE ACTIVITY LATER TODAY WITH VCTS IN THE TAFS. EXPECT
GRADIENT WINDS TO PICK UP LATE TODAY AND TONIGHT AS LOW PASSES
BY...WITH CLEARING EXPECTED OVERNIGHT.
MVFR OR IFR CONDITIONS MAY OCCUR IN SCATTERED THUNDERSTORMS
WEDNESDAY. OTHERWISE...NO SIGNIFICANT AVIATION IMPACTS EXPECTED
DURING THE EXTENDED PERIOD.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY FROM 8 PM THIS EVENING TO 8 AM EDT SUNDAY
FOR SCZ015-016-018-020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY FROM 8 PM THIS EVENING TO 8 AM EDT SUNDAY
FOR GAZ040-063>065-077.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 453 AM EDT SAT MAR 15 2008 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-161000- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 453 AM EDT SAT MAR 15 2008 ...LAKE WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 8 AM EDT SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND THIS EVENING. THESE THUNDERSTORMS COULD PRODUCE LARGE HAIL...STRONG DAMAGING WIND GUSTS...AND TORNADOES. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE WIND ADVISORY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE WIND ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 850 AM EDT SAT MAR 15 2008 SCZ020-151330- NEWBERRY- 850 AM EDT SAT MAR 15 2008 ...A STRONG THUNDERSTORM WAS AFFECTING NEWBERRY COUNTY... AT 848 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR CROSS HILL...OR 8 MILES NORTHEAST OF GREENWOOD...MOVING EAST AT 45 MPH. SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE AT 1 800 7 7 5 7 1 9 9.
The Columbia radar (KCAE), 58 km away, was scanning. The volume nearest the first event began at 13:31 UTC.
39 hail, 25 tornado, 7 thunderstorm wind. Local standard time, as filed.
Public reported penny size hail on the northeast side of Newberry.
COOP observer reported nickel size hail and estimated winds of 50 mph.
COOP reported golfball size hail north of Silverstreet.
Highway Dept. reported trees down on secondary roads in the northeast portion of the county crossing hwy 21 then heading across Lake Wateree into Kershaw county.
Sheriff reported quarter size hail in Newberry.
Public reported quarter size hail.
Lancaster Deputy Emergency Manager and Kershaw Emergency Manager and DOT reported trees down running west to east just south of the Lancaster/Kershaw county line. This is the same cell that developed in northeast Fairfield county and continued into Chesterfield county.
NWS Storm Survey found an EF3 tornado touched down near Silverstreet and continued east through Prosperity then crossed into Richald county where it dissipated. Many homes in Prosperity were heavily damaged. Numerous trees and powerlines were down. There were 2 injuries.
Emergency Manager survey found damage to several homes and mobile homes from north of Lugoff to northwest of Bethune where moderate damage was done to a poultry farm. One of its buildings had its roof taken off. A couple of homes had part of their roofs torn off as well.
Public reported quarter size hail in downtown Newberry.
An EF1 from the supercell that developed in Lincoln continued across McCormick county taking down numerous trees and powerlines. Minor to moderate damage to several homes and mobile homes occurred. Damage locations included hwy 81 near Willington, hwy 28, and Sr 33-117.
Public reported large road signs down and a few trees.
SKYWARN spotter reported nickel size hail.
Public reported nickel size hail.
Spotter reported golf ball size hail northeast of Ballentine.
The EF3 that hit Prosperity gradually weakened as it moved east into Northwest Richland county. Many trees were down and a few mobile homes had moderate damage.
Fire Dept. reported a tornado taking down many trees and powerlines. A few mobile homes had minor damage and a water tower also sustained minor damage.
Spotter reported nickel size hail.
COOP reported golf ball size hail.
SKYWARN spotter reported quarte size hail on Two Notch and Bookman roads.
Emergency Manager reported golf ball size hail in McCormick.
TV 10 reported quarter size hail.
An EF0 took down numerous trees and powerlines as it moved into the east central portion of the county.
Supercell in McCormick moved through Edgefield county taking down numerous trees and powerlines. One home had part of its roof ripped off near hwy 66 and 378. A mobile home had severe damage and another was split in two when a tree fell through it. Minor damage occurred to other homes and mobile homes.
SKYWARN spotter reported penny size hail.
SKYWARN spotter reported nickel size hail.
SKYWARN spotter reported nickel size hail at Two Notch and Bookman roads.
SKYWARN spotter reported quarter size hail.
Spotter reported quarter size hail.
Supercell from McCormick and Edgefield counties crossed into southern Saluda county just south of Ward taking down many trees in its path. A house located at 381 Mt. Alpha Road south of the Ward town limits had major damage. The resident was in the kitchen when a huge limb almost struck her in the head. Her three kids were in the living room that had a limb go through the ceiling. Also, a truck across the street had a power pole and tree fall on it.
An EF2 tornado went through the Elgin community doing heavy damage to many homes including partial to total roofs gone and destroying 4 mobile homes. None of the mobiles were tied down and crumbled from rolling. Numerous trees and powerlines were down and there were 2 injuries.
COOP reported quarter size hail.
Emergency Manager reported a tornado touched down in Luggoff and took down trees and damaged several homes.
COOP Observer reported ping pong ballsize hail.
Supercell coming out of southern Saluda county briefly touched down in northwest Aiken county taking down trees on hwy 39 and Mt Ebal roads.
Supercell continued into Lexington county taking down numerous trees and powerlines. One mobile home was severely damaged and farm irrigation equipment was rolled and twisted. Several other mobile homes had minor to moderate damage.
The Emergency Manager and broadcast media reported numerous trees and powerlines down along with many homes damaged at the Columbia Country Club and Lake Carolina area. Roofs were torn off a couple of homes and others were partially torn off.
Off duty employee reported quarter size hail.
SKYWARN spotter reported penny size hail south of Bishopville.
SKYWARN spotter reported nickel size hail just south of Gilbert.
Off duty employee reported quarter size hail.
Emergency Manager reported nickel size hail in Parksville.
SKYWARN spotter reported penny size hail.
SKYWARN spotter reported damage to a church steeple.
Sheriff reported 3/4 inch hail.
SKYWARN spotter reported golf ball size hail in the Long Creek area.
Ground and areal survey found many trees down along a path crossing hwy 692 and Magenta drive.
SKYWARN spotter reported quarter size hail near the Edgefield county line.
NWS survey and EM fly over found a path of numerous trees down along highway 6. Several outbuildings were damaged and a few barns collapsed. Several roofs in St. Matthews were torn off and major damage occurred to several mobile homes just north of Lone Star.
Survey found trees down from supercell tornado that came out of Columbia County GA.
DOT reported trees down on hwy 395 toward Lake Murray.
Extensive damage in the Clearwater area. Numerous trees and powerlines down along the entire track, especially in the Clearwater area. Many homes had severe damage to roofs and stuctures. Some roofs were gone. The water tower had its top taken off and deposited several hundred yards away. Damage path was a mile wide a some points. It was amazing there were no injuries or deaths.
Sheriff reported quarter size hail.
SKYWARN spotter reported penny size hail.
Public reported nickel size hail on Lake Murray Blvd.
Public reported nickel size hail.
Public reported quarter size hail with a second storm that came through the area.
Survey found a brief touchdown along hwy 78.
Sheriff reported golf ball size hail between Blackville and Williston on hwy 78.
SKYWARN spotter reported powerlines down in the Columbia area and power outages.
Emergency Manager reported trees and powerlines down. Large dump trucks at X-tra Mile Trucking Company on hwy 341 were damaged. A roof was partially torn off a home on Sumter highway (15).
Storm Survey and Emergency Manager found moderate to major damage to several homes, mobile homes, and a church in the Ashwood and Red Hill areas on Green Ln, Taproot, Day Lilly, and other secondary roads. Numerous trees and powerlines were down in the Lynchburg area.
Storm survey found another brief touchdown of the supercell tornado along Bromitch Lane just north of hwy 78. Many trees down with convergent pattern.
SKYWARN spotter reported quarter size hail at Summit-Whitney Falls.
SKYWARN spotter reported roof damage to several homes in the Summit-Whitney Falls.
EM and broadcast media reported and showed video of a tornado moving across land then across Tranquility Cove on the north portion of Lake Marion and continuing east. Damage survey found many trees and powerlines down. Minor to moderate damage occurred to a few homes.
Sheriff reported nickel size hail on Governors Richardson road.
Survey found utility poles snapped in half, trees and powerlines down. Moderate damage to several homes.
Sheriff reported penny size hail in Manning.
Numerous trees along a wide path were down with nice convergent pattern.
Extensive damage in Branchville. One home was destroyed and 16 had other moderate to major damage. One mobile home was destroyed and a half dozen had moderate to major damage. Seven buildings in downtown were destroyed, including a couple of 3 layer deep brick buildings. Thirteen others had major damage and 5 had minor damage. Amazingly there were no injuries or deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Carolina in 2008Every state in 2008This day in weather historyThe tornado archive for South Carolina, 2008Warnings in South Carolina, March 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 75958, 75959, 75960, 75966, 75961, 75963, 78938, 75964, 75979, 75962, 75975, 75968, 79124, 75965, 75974, 75981, 75982, 75970, 75973, 75971, 75976, 75972, 75989, 75990, 79122, 79123, 79116, 79121, 75980, 75988, 75986, 75983, 75984, 75999, 76005, 75998, 76008, 75994, 76015, 76021, and more.